loading spinner
24206
Online Program

Adventures Online: A Colonial Yuletide in Williamsburg

Ring in the holidays during this special, Yuletide learning adventure live from Colonial Williamsburg! Delight in colonial history, music and lore all from the comfort of your home.
Rating (5)
Program No. 24206RJ
Length
3 days
Starts at
349
Online Program

Adventures Online: A Colonial Yuletide in Williamsburg

Ring in the holidays during this special, Yuletide learning adventure live from Colonial Williamsburg! Delight in colonial history, music and lore all from the comfort of your home.
Length
3 days
Starts at
349
Program No. 24206 RJ
No Dates
There are no dates available.
Enter your email address and we will contact you as soon as dates are available.
example@gmail.com

Notify me

At a Glance

Celebrate a historic Yuletide during this online learning adventure, live from Colonial Williamsburg! With historians and living history interpreters, immerse yourself in the traditions and festive spirit of the colonial holiday season. Trace Yuletide customs across three centuries and get a look into the importance of religion in Colonial America. Learn how colonial revelers remained warm and fashionable during the holidays, and how they would have dressed during the 12 days of Christmas. Enjoy a festive musical presentation by a historical interpreter and hear tales of how the common folk would have celebrated their holidays. Best of all, bond with your fellow Road Scholars as you share stories of your own traditions and enjoy a wassail toast to the holiday season.

Best of all, you’ll…

  • Be transported back in time as local historians share a glimpse at how the Yuletide has been celebrated during the past three centuries in America.
  • Enjoy a visit from America’s first First Lady, Martha Washington, who will share colonial Christmas traditions as well as stories of her husband at home and in the battlefield.
  • Learn how to dress for the festivities during the 12 days of Christmas, delight in Yuletide music and learn about holiday foods that were prepared by colonial cooks.

General Notes

You’ll enjoy 2-3 hours of daily instruction, discussion and/or field trips, which includes sufficient breaks throughout the program. This online program is through Zoom, an easy-to-use web video service that includes closed captioning. All you need is an Internet connection and your computer. We’ll provide a how-to guide to make sure you’ll have a hassle-free experience. This session is offered live only and will not be available on demand. Please review the daily itinerary for start and end times to ensure you won’t miss a minute of this live experience. All times are listed in the EASTERN time zone. If you live in a different time zone, please adjust your schedule accordingly.
Visit the Road Scholar Bookshop
You can find many of the books we recommend at the Road Scholar store on bookshop.org, a website that supports local bookstores.
The Artful Tree: Ornaments to Make Inspired by the Abby Aldrich Rockefeller Folk Art Museum
by Jan Gilliam and Christina Westenberger
Christmas in Colonial and Early America
by World Book
A Very Virginia Christmas
by Wilford Kale
We Were Marching on Christmas Day
by Kevin Rawlings
Colonial Williamsburg Decorates for Christmas: Step-by-Step Illustrated Instructions
by Colonial Williamsburg
Christmas in Williamsburg
by K. M. Kostyal
Print All
Map details are not available for this location.
View Map
Expand All
3 days
DAY
1
Welcome & Introductions, Willamsburg Yuletide Customs, Music
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 11:00 a.m. and end at 2:15 p.m.

Morning: 11:00 a.m. Welcome & Introductions (30 minutes). Our Group Leader will greet everyone and provide an overview of the program including Zoom protocols. We’ll then get to know our fellow Road Scholars with group introductions. 11:30 a.m. Lecture (75 minutes). With a local expert, we’ll take a look at Yuletide over the centuries time through the words of people living who lived in Williamsburg. We’ll also have an opportunity to share our own family traditions, inherited or newly begun. This look at holiday observances will help tie the old to the new, bringing a deeper and richer meaning to our own holiday observances.

Afternoon: 12:45 p.m. Break (15 minutes). 1:00 p.m. Performance (60 minutes). We’ll delight in the talents of a costumed historical interpreter who will entertain us with music and tales of the common folk. 2:00 p.m. Wrap-up and notes for tomorrow (15 minutes). 2:15 p.m. Today’s session will end.

DAY
2
Religion in the Colonial Period, Dressing for Festivities
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 11:00 a.m. and end at 2:30 p.m.

Morning: 11:00 a.m. Review of the day (5 minutes). 11:05 a.m. Lecture (60 minutes). We will be joined by a church historian who will address the importance of religion in the Colonial period. We will learn about the religious history of the time and the variety of customs and celebrations among the gentry, the “middling class,” and enslaved populations.

Afternoon: 12:15 p.m. Break (15 minutes). 12:30 p.m. Lecture (90 minutes). We will learn how our colonial counterparts clothed themselves for the festivities during the 12 Days of Christmas and into the cold winter months. We will also examine slides of portraiture and extant garments to see how the attendees stayed warm and maintained a fashionable silhouette, whether they were dancing in the Palace Ballroom or their neighbor’s living room. 2:00 p.m. Wrap-up and notes for tomorrow (10 minutes). 2:10 p.m. Today’s session will end.

DAY
3
Foodways, Meeting Martha Washington, Treat Demo, Wassail
From the comfort of your own home.

Activity note: All times noted are Eastern Time. Today’s session will begin at 11:00 a.m. and end at 2:30 p.m.

Morning: 11:00 a.m. Review of the day (5 minutes). 11:05 a.m. Lecture (60 minutes). We will learn about the foods, tools, and techniques of colonial cooks focusing on a simple, delicious treat of the time. Our colonial foodways instructor will provide a list of ingredients ahead of time for those who wish to participate during the demonstration of the treat-making process with historical commentary.

Afternoon: 12:05 p.m. Break (25 minutes). 12:30 p.m. Performance (60 minutes). We will then be honored with a visit from America's first First Lady, Martha Washington — in the person of a knowledgeable costumed interpreter— as she reminisces about Yuletides past. She will describe colonial Christmas traditions in town and on the plantation including some stories about her famous husband at home and on the field of battle. 1:15 p.m. We’ll end our observance of traditional Christmas celebrations together with an appropriate “wassail” toast of hot mulled cider or other beverage of our choice. 1:30 p.m. This concludes our program.






Your Well-Being is Our #1 Priority

We’re committed to making your experience as safe and enjoyable as possible.

See Our Safety Roadmap
Enroll With Confidence
Important registration tip:
If you want to attend the live lecture, please do not wait until the last minute to enroll.
If you enroll after a lecture is complete, we’ll send you a recording of the event.